Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 24, 2005, 5:01 PM EDT for Cumberland County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 5:01 PM EDT (21:01 UTC)
- Expired
- May 24, 2005, 5:34 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 242101 SVRRAH NCC051-242130- /O.NEW.KRAH.SV.W.0039.050524T2101Z-050524T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 501 PM EDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 530 PM EDT * AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FORT BRAGG...OR ABOUT 10 MILES NORTHWEST OF FAYETTEVILLE. MOVING EAST AT 25 MPH. PENNY SIZED HAIL IS LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... SPRING LAKE NORTH SIDE OF FAYETTEVILLE... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867 $$ PWB
2 follow-up statements
000 WWUS52 KRAH 242120 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 518 PM EDT TUE MAY 24 2005 NCC051-242130- /O.CON.KRAH.SV.W.0039.000000T0000Z-050524T2130Z/ CUMBERLAND NC- 518 PM EDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR NORTHERN CUMBERLAND COUNTY... AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF DOWNTOWN FAYETTEVILLE MOVING EAST AT 40 MPH. HAIL THE SIZE OF PENNIES OCCURRED WITH THIS STORM AT FORT BRAGG EARLIER. A WIND GUST TO NEAR 40 MPH ALSO OCCURRED. THE LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867 $$ PWB
000 WWUS52 KRAH 242134 SVSRAH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 531 PM EDT TUE MAY 24 2005 NCC051-242141- /O.EXP.KRAH.SV.W.0039.000000T0000Z-050524T2130Z/ CUMBERLAND NC- 531 PM EDT TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CUMBERLAND COUNTY EXPIRED AT 530 PM EDT... ALTHOUGH SCATTERED STRONG THUNDERSTORMS CONTINUE FROM JUST NORTHEAST OF FAYETTEVILLE TO EASTOVER... THE STORMS WERE BELOW SEVERE LIMITS AND THE WARNING HAS BEEN ALLOWED TO EXPIRE. STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL... AND WIND GUSTS TO 40 MPH WILL CONTINUE OVER EASTERN CUMBERLAND COUNTY THROUGH AROUND 600 PM. LAT...LON 3523 7906 3505 7910 3499 7877 3517 7867 $$ PWB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 12:47 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 24, 12:47 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1247 PM EDT TUE MAY 24 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... MODELS ARE REASONABLY SIMILAR WITH THEIR SOLUTIONS FOR CENTRAL NC THROUGH FRIDAY...BOTH IN KINEMATICS AND MOISTURE DISTRIBUTION. TONIGHT FEATURES TWO SHORT WAVES/VORTICITY CENTERS ALOFT ROUNDING THE NORTHEASTERN GYRE...ONE PASSING THIS EVENING...ANOTHER TOWARD DAYBREAK. EACH WILL LEAD TO AN INSTALLMENT OF UNSEASONABLY COOL AIR INTO THE REGION FROM THE NORTHEAST AND AN AIRMASS EXHIBITING SATURATION IN THE LOWEST LAYERS OVERNIGHT AND CONTINUED SATURATION ATOP THE MIXED LAYER FOR MOSTLY CLOUDY TO OVERCAST SKIES THROUGH WED. LOWS TONIGHT 48-52. HIGHS WED 63 NE TO 70 SW...11-17 DEGREES BELOW NORMAL. WED NGT-THU...THE UPPER TROUGH DRIFTS OFF THE MIDATLC COAST AND DEEP NORTHWESTERLY FLOW USHERS DRIER AIR INTO THE REGION FOR DECREASING CLOUDINESS. SURFACE FLOW BACKS TO THE WEST AND ALLOWS MODERATING TEMPERATURES. LOWS 50-55. HIGHS 76-81. THU NGT-FRI...A BROAD TROUGH DEEPENS FROM THE NORTHERN PLAINS INTO THE OHIO VALLEY. THIS PUSHES A COLD FRONT TOWARD THE REGION AND BACKS SURFACE FLOW TO A MORE SOUTHWESTERLY DIRECTION. ADDITIONAL WARMING CAN BE EXPECTED BUT WITH INCREASING MOIST LAYERS AT CIRRUS AND DIURNAL STRATO CU LEVELS FOR FRI. LIFT AND THERMODYNAMICS APPEAR NOMINAL AND NO MENTION OF CONVECTIVE PRECIPITATION IS EXPECTED AT THIS POINT. LOWS 56-61. HIGHS 80-85. -RFG && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... NO SIGNIFICANT CHANGES MADE FROM THE PREVIOUS FORECAST. WEATHER PATTERN FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE CHARACTERIZED BY A LARGE CLOSED LOW OVER THE GREAT LAKES AND NEW ENGLAND GIVING A NORTHWESTERLY FLOW ALOFT AND A LEE TROUGH AT THE SURFACE. ON SUNDAY THE LOW BECOMES ORIENTED MORE EAST-WEST...ALLOWING THE SOUTHERN STREAM TO HAVE MORE INFLUENCE ON MONDAY AND TUESDAY. GFS BRINGS SOUTHERN STREAM ENERGY AND MOISTURE IN ON MONDAY...BUT OTHER MODELS DELAY THIS UNTIL TUESDAY. GIVEN THIS UNCERTAINTY WILL HAVE ONLY A SILENT 20 POP ON TUESDAY. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR CLIMO. -DGS && .AVIATION... SHOWERS WILL BE SCATTERED ACROSS THE AREA THROUGH THE EVENING WITH CIGS REMAINING VFR. VIS MAY GO DOWN TO MVFR IN SHOWERS. A FEW ISOLATED LIGHTNING STRIKES WILL BE POSSIBLE BUT NOT ENOUGH TO MENTION IN TAFS. A SURFACE TROUGH WILL MOVE NORTH TO SOUTH ACROSS THE AREA...SHIFTING WINDS TO NORTH-NORTHEAST AND ADVECTING LOW LEVEL MOISTURE FROM THE DELMARVA AREA. THIS WILL RESULT IN MVFR CIGS DEVELOPING BETWEEN 00Z AND 03Z...AND LOWERING TO IFR BETWEEN 06Z AND 09Z. CONTINUED MOISTURE ADVECTION TOMORROW WILL PREVENT THE CLOUDS FROM LIFTING MUCH AFTER SUNRISE...TO MVFR AT BEST AROUND NOON. -DGS && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...DGS AVIATION...DGS
Hazardous weather outlook, May 24, 5:51 AM EDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 551 AM EDT TUE MAY 24 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-251000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 551 AM EDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. HOWEVER ISOLATED THUNDERSTORMS THIS AFTERNOON WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH. ALTHOUGH MINIMAL...THEN THREAT WOULD BE MOST FAVORED NORTH AND EAST OF RALEIGH...AND TO A LESSER EXTENT TO THE SOUTHEAST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
In the hours before
Special weather statement, May 24, 1:12 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT..EXTENSION OF VALID TIME NATIONAL WEATHER SERVICE RALEIGH NC 112 PM EDT TUE MAY 24 2005 NCZ008>011-026>028-041>043-078-089-242200- GRANVILLE-VANCE-WARREN-HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE- JOHNSTON-WILSON-WAYNE-SAMPSON- INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON... ROANOKE RAPIDS...LOUISBURG...NASHVILLE...ROCKY MOUNT...RALEIGH... SMITHFIELD...WILSON...GOLDSBORO...CLINTON 112 PM EDT TUE MAY 24 2005 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY NORTH AND EAST OF THE TRIANGLE THIS AFTERNOON AND EVENING... A STRONG UPPER LEVEL DISTURBANCE AND A LOW PRESSURE TROUGH FROM THE NORTH WILL CAUSE THE ATMOSPHERE TO BECOME UNSTABLE THIS AFTERNOON AND EVENING. THIS WILL LEAD TO SCATTERED SHOWERS AND THE POTENTIAL FOR THUNDERSTORMS. A FEW OF THESE THUNDERSTORMS COULD REACH SEVERE LIMITS...WITH THE PRIMARY THREAT OF DAMAGING WIND GUSTS NEAR 60 MPH. LOCATIONS WITH THE HIGHER CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF RALEIGH...INCLUDING AREAS NEAR GOLDSBORO NORTHWARD TO AROUND ROANOKE RAPIDS. THE PERIOD OF TIME OF THE GREATEST THREAT WILL BE FROM 200 PM TO 600 PM. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS RADIO OR OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, May 24, 3:32 PM EDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 332 PM EDT TUE MAY 24 2005 NCZ007>011-023>027-041-242032- ALAMANCE-DURHAM-FRANKLIN-GRANVILLE-HALIFAX-NASH-ORANGE-PERSON-VANCE- WAKE-WARREN- 332 PM EDT TUE MAY 24 2005 ...A LINE OF SHOWERS AND THUNDERSTORMS MOVING SOUTHEAST THROUGH THE NORTHERN PIEDMONT... AT 332 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM NORTHWEST ALAMANCE COUNTY EAST THROUGH PERSON... NORTHERN GRANVILLE... NORTHERN VANCE... AND NORTHWEST WARREN COUNTIES. THE STRONGEST THUNDERSTORMS WERE NEAR ROXBORO... CORNWALL... STOVALL... AND KERR LAKE... MOVING SOUTHEAST AT 30 MPH. OCCASIONAL LIGHTNING... GUSTY WIND TO 35 MPH... PEA SIZED HAIL... BRIEF HEAVY RAIN WILL OCCUR WITH THIS LINE. SOME LOCATIONS LIKELY TO BE AFFECTED BY THESE STORMS THROUGH 430 PM INCLUDE...OXFORD... HENDERSON...WARRENTON... BURLINGTON... ELON COLLEGE AND HILLSBOROUGH. TAKE SHELTER INDOORS WHEN THUNDER IS FIRST HEARD... OR WHEN THE SKY DARKENS TO THE NORTHWEST. THE THUNDERSTORMS WILL ONLY LAST 20 TO 30 MINUTES AT ANY LOCATION. BADGETT
Special weather statement, May 24, 3:50 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 350 PM EDT TUE MAY 24 2005 NCZ039-040-074-075-242045- CHATHAM-MONTGOMERY-MOORE-RANDOLPH- 350 PM EDT TUE MAY 24 2005 ...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL OVER RANDOLPH COUNTY... AT 350 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER RANDLEMAN AND 10 MILES NORTHWEST OF SEAGROVE... MOVING SOUTHEAST AT 35 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FRANKLINVILLE...RAMSEUR...COLERIDGE... AND POSSIBLY SILER CITY. PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. BADGETT
Special weather statement, May 24, 4:20 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 420 PM EDT TUE MAY 24 2005 NCZ039-040-074-075-242115- CHATHAM-MONTGOMERY-MOORE-RANDOLPH- 420 PM EDT TUE MAY 24 2005 ...SCATTERED THUNDERSTORMS WITH FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL OVER SOUTHEAST MONTGOMERY... MOORE... AND SOUTHERN CHATHAM COUNTY... AT 420 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS OVER CANDOR EXTENDING TO GOLDSTON. THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH AND WILL AFFECT MUCH OF CHATHAM... LEE... MOORE... AND SOUTHEAST MONTGOMERY COUNTIES THROUGH 450 PM. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... ROBBINS... CARTHAGE... SANFORD... PEKIN... SOUTHERN PINES... AND PINEHURST. PEA SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THE STORMS WILL LAST ONLY 15 TO 20 MINUTES AT ANY ONE LOCATION. TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. BADGETT
Special weather statement, May 24, 4:42 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 442 PM EDT TUE MAY 24 2005 NCZ042-074>077-083>086-088-242145- ANSON-CUMBERLAND-HARNETT-HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-RICHMOND- SCOTLAND- 442 PM EDT TUE MAY 24 2005 ...SCATTERED STRONG THUNDERSTORMS WILL MOVE SOUTHEAST ACROSS THE SOUTHERN PIEDMONT AND SANDHILLS THROUGH 515 PM... AT 442 PM EDT...DOPPLER RADAR INDICATED SCATTERED STRONG THUNDERSTORMS EXTENDING FROM JUST NORTHWEST OF ELLERBE... EAST TO NEAR ABERDEEN... TAYLORTOWN... AND SANFORD. THESE STORMS WERE MOVING SOUTHEAST AT 40 MPH AND WILL LIKELY AFFECT MUCH OF RICHMOND... SOUTHERN MOORE... LEE... AND HARNETT COUNTIES THROUGH 515 PM. SOME TOWNS AFFECTED BY THESE STORMS INCLUDE... TAYLORTOWN...PINEBLUFF...ABERDEEN...SOUTHERN PINES...ASHLEY HEIGHTS...MCCAIN. MARBLE SIZE HAIL AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. TAKE SHELTER INDOORS UNTIL THESE STORMS PASS. BADGETT
Local storm report, May 24, 4:49 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
449 PM EDT TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL ABERDEEN 35.14N 79.42W
05/24/2005 0.75 INCH MOORE NC LAW ENFORCEMENT
DIME AND PENNY SIZED HAIL REPORTED
&&
SGYNearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.